Analysis

Full Implementation and Enforcement of Drug Compounding Law Will Save Lives

Adverse events persist 4 years after signing of Drug Quality and Security Act

Compounded drugs
© Darren Mower/Getty Images

Four years ago today, Congress responded to a catastrophic fungal meningitis outbreak by enacting the bipartisan Drug Quality and Security Act (DQSA). That outbreak—the most extensive known example of harm to patients caused by compounded drugs—sickened at least 750 people, killing more than 60. Compounded drugs are specialized medications for patients whose clinical needs cannot be met by conventional, U.S. Food and Drug Administration-approved products. They are inherently riskier than drugs manufactured by pharmaceutical companies. The meningitis outbreak drew attention to these risks and prompted Congress to take decisive action to establish appropriate oversight and try to prevent another widespread tragedy from occurring. However, the law is not yet fully implemented, and patients remain vulnerable. To protect patient safety, the law must be fully implemented as Congress intended and enforced in a robust way.

Patients are safer today than they were before the law was passed. An FDA progress report on the first few years of implementation highlights some of the ways that the law is already providing tangible benefits for patients, including more appropriate production conditions in many compounding facilities, instances of certain compounders ceasing operations when quality standards were not met, and voluntary recalls of potentially contaminated drugs. Compounders have taken these important steps after FDA regulatory actions such as facility inspections and warning letters, often undertaken in collaboration with states.

Despite this progress, adverse events associated with compounded products are still occurring at an unacceptable rate. More than 50 reported errors or potential errors associated with compounding and/or repackaging of drugs were linked to 1,227 adverse events, including 99 deaths, from 2001 to 2017. A 2009 study found that, within the previous five years, 30 percent of hospitals had a patient experience an adverse event associated with a compounding error. Just this month, FDA reported that two people suffered tissue erosion at the sites where they had received compounded injections purportedly containing glutamine, arginine, and carnitine. The drugs had come from a batch with dangerously high pH, which can cause tissue death, and moreover, were completely missing glutamine, one of the main ingredients they were supposed to have.  

Yet those known events surely underestimate the real total, as only 30 percent of states require sterile compounding pharmacies to report serious adverse events (according to 2015 data). Among states that require reporting, there is not uniformity in the type of information that must be reported. Even in states with strong adverse event reporting requirements, investigators may not link illnesses and deaths to the compounded drugs that were responsible.

In 2015, a compounding facility in Alabama recalled all products intended to be sterile after inspections revealed that they were prepared under insanitary conditions. Such products are among those posing the greatest risk to patients, as they are administered via injection or directly to an area highly susceptible to infection, such as the eye, bladder, or lungs. Several adverse events potentially associated with the drugs in question were reported to FDA.

Compounding is not always conducted by pharmacists. Sometimes, drugs are compounded by (or under the oversight of) physicians in health care settings, and such compounding may carry special safety concerns. Research suggests that the frequency of contamination of parenteral drug preparations is higher when compounding happens in clinical environments rather than in controlled pharmacy environments. Serious adverse events linked to drugs compounded in a physician’s office include a recent example from 2016, when 17 people developed fungal bloodstream infections after they received contaminated compounded intravenous medications that were prepared at an outpatient oncology clinic in New York.

In addition to contamination, other risks from compounded or repackaged medications may arise from calculation errors or other mistakes in making compounded drugs. In 2016, three infants experienced serious adverse events after they received compounded injectable morphine sulfate that was 25 times stronger than the labeled concentration. And in 2017, a compounded infusion product made with a nonpharmaceutical grade ingredient was linked to one fatal cardiac arrest, as well as a serious hypersensitivity reaction in a second patient.

The safety of compounded drugs relies on compounders following appropriate quality standards. Recent experience shows that effective regulatory oversight is also an essential patient protection. Anyone who compounds drugs—in any setting—should be subject to such standards and meaningful oversight. Four years after passage of the DQSA, continuing the law’s full implementation and enforcement is as important to patient safety as ever.

Elizabeth Jungman directs The Pew Charitable Trusts’ work on public health.

Media Contact

Sara Brinda

Senior Associate, Communications

202.552.2204